Alert archive / Indiana / Small Craft Advisories in 2017

Small Craft Advisory 18, NWS Northern Indiana

March 8, 2017

NWS Northern Indiana issued this small craft advisory at Mar 8, 2017, 4:07 PM EST. It took effect at Mar 8, 2017, 6:00 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2017, 4:07 PM EST (21:07 UTC)
In effect from
Mar 8, 2017, 6:00 PM EST
Expired
Mar 9, 2017, 5:00 AM EST
In force
11 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

391 
WHUS73 KIWX 082107
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
407 PM EST WED MAR 8 2017

LMZ043-046-090515-
/O.CON.KIWX.GL.W.0007.000000T0000Z-170308T2300Z/
/O.NEW.KIWX.SC.Y.0018.170308T2300Z-170309T1000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
407 PM EST WED MAR 8 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EST
THURSDAY. A GALE WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING. 

* WINDS: WEST TO 25 KNOTS WITH GUSTS TO 35 KNOT GALES THIS
  EVENING. WINDS DIMINISHING WHILE VEERING NORTHWEST BY MIDNIGHT
  AND TO THE NORTH BY DAYBREAK AT 5 TO 10 KNOTS. 

* WAVES: 5 TO 8 FEET SUBSIDING TO 4 FEET OR LESS BY DAYBREAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR 
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
2 follow-up statements
791 
WHUS73 KIWX 090410
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1110 PM EST WED MAR 8 2017

LMZ043-046-091000-
/O.CON.KIWX.SC.Y.0018.000000T0000Z-170309T1000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1110 PM EST WED MAR 8 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST THURSDAY.

* WINDS: WEST 10 TO 20 KNOTS BECOMING NORTHWEST AROUND 10 KNOTS
  OVERNIGHT...THEN NORTH 5 TO 10 KNOTS TOWARD DAYBREAK.

* WAVES: 3 TO 6 FEET SUBSIDING TO 2 TO 4 FEET TOWARD DAYBREAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
303 
WHUS73 KIWX 090932
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
432 AM EST THU MAR 9 2017

LMZ043-046-091045-
/O.EXP.KIWX.SC.Y.0018.000000T0000Z-170309T1000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
432 AM EST THU MAR 9 2017

...SMALL CRAFT ADVISORY WILL EXPIRE AT 5 AM EST EARLY THIS
MORNING...

WAVES WILL CONTINUE TO SUBSIDE THROUGH THE MORNING HOURS. THE
SMALL CRAFT ADVISORY WILL BE ALLOWED TO EXPIRE AT 5 AM EST.

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Mar 8, 3:35 PM EST, 32 minutes earlier.

Area forecast discussion, Mar 8, 3:35 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
335 PM EST Wed Mar 8 2017

.SYNOPSIS...
Issued at 335 PM EST Wed Mar 8 2017

Winds will quickly diminish this evening. It will remain dry
through at least late Thursday afternoon with seasonable
temperatures. Lows tonight will be in the upper 20s to lower 30s.
Highs on Thursday will be in the 40s in southern Lower Michigan to
the lower 50s south of Route 30. Look for some rain Thursday night
changing to snow through the night. Any accumulations will be
light, primarily less than an inch south of Route 24. Low for dry
weather to return Friday through the weekend, it will be cool with
highs generally in the upper 20s to middle 30s.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 325 PM EST Wed Mar 8 2017

While core of 70-75 knot 8H jet streak has now carving through
parent trof into Lower Great Lakes, still 50 to near 60 kt flow
still occasionally tapped this afternoon with height of wind event
in 19-21 UTC timeframe/coincident with peak sfc-8H lapse rates of
9.5-9.8 C/km. As jet entrance continues to translate eastward and
steep lapse rates quickly relent/mixed depth decreases. Rapidly
ejecting clipper type system from the Northern Rockies moves to
eastern Nebraska by daybreak with leading col to allow winds to
become light/variable by 12 UTC Thu. With time I290-300K layer
isentropic upglide to bring gradual top/down saturation by late
afternoon. Rapid speed of system to greatly limit moisture return
and deformation zone fleeting with best chances held just beyond
short term period. Held the line on temps a bit while accentuating
strong baroclinic zone along southern tier of CWA. Otherwise
suspect lowering cloud deck/evaporative cooling processes to
somewhat limit degree of diurnal response over blend.

 &&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 325 PM EST Wed Mar 8 2017

Aforementioned frontal wave moves to Delmarva by late Thursday
night with more assertive column cooling to provide changeover
liquid to frozen through the night and look to max Tw aloft for
precip type/timing. Period of nil sensible weather thereafter as
arctic ridge drives southeastward and expands to encompass
northeast third of nation by Sunday. Prior forecast had lowered
temps in this period but noticed only subtle difference/cooler
with latest blend, indicating models beginning to grasp cold/dry
nature of airmass and felt comfortable with these temps,
especially given lack of snow cover. Focus on system early next
week as combination of British Columbia and circum polar shortwave
dropping southward through Canada to congeal, digging into
central CONUS as it enters into strong/persistent west-
northwesterly mid level flow regime. Leeside/southeast Colorado
cyclogenesis ejects eastward into central Missouri by 12 UTC Mon.
Suspect latent thermal boundary/rapidly deepening positive tilted
trof with height fall centroid in close proximity to focus wave on
a continued easterly track/south of CWA with primarily an all
snow event for now, though concerned a chance of rain/snow mix in
far southern CWA on Monday dependent on depth of warm subcloud to
ground layer.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 110 PM EST Wed Mar 8 2017

Strong gusty winds are being mixed down efficiently at both sites
with peak gusts of 42 knots at KSBN and 47 kts at KFWA so far.
Little change in winds through sunset with a decrease in sustained
and gusts rapidly occurring through the early evening. Otherwise
no cig/vsby issues to contend with.

&&

.FIRE WEATHER...
Issued at 110 PM EST Wed Mar 8 2017

SPS remains in place for the area, with RH values tanking as shown
in hi res guidance in the northern 2 tiers of Indiana counties and
portions of far southern Lower Michigan. While rapid drying of
fine fuels is well underway, will hold off on issuance after
further coordination with land management officials in both
Indiana and Ohio.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...High Wind Warning until 6 PM EST this evening for INZ004>009-014-
     016>018.

     Wind Advisory until 6 PM EST /5 PM CST/ this evening for INZ003-
     012-013-015-020-022>027-032>034.

MI...High Wind Warning until 6 PM EST this evening for MIZ077>081.

OH...High Wind Warning until 6 PM EST this evening for OHZ001-002-004-
     005-015-016-024-025.

LM...Gale Warning until 6 PM EST this evening for LMZ043-046.

&&

SYNOPSIS...Skipper
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Fisher
FIRE WEATHER...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 8, 5:54 AM EST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
554 AM EST Wed Mar 8 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091100-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
554 AM EST Wed Mar 8 2017 /454 AM CST Wed Mar 8 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Strong to damaging winds are expected today, especially over areas
north of highway 30 including gusts from 45 to 60 mph. For the
latest information, please refer to the current Non Precipitation
Weather product from our office.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A return to much colder weather is just ahead from Friday through
Monday. Although heavy snow is not expected, lows are forecast to
fall into the teens Friday night and Saturday night with highs only
in the mid 20s to upper 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Reports of damage or
wind gusts today will be appreciated.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-091100-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
554 AM EST Wed Mar 8 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Gale force winds are expected today, and then small craft advisory
conditions are forecast tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions hazardous for small craft are possible over the weekend.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Mar 8, 3:31 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
331 PM EST WED MAR 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     NON-TSTM WND GST 1 S GRISSOM AFB         40.65N 86.15W
03/08/2017  M54 MPH          MIAMI              IN   AWOS

            AWOS STATION 1 SSW GRISSOM AFB /GUS/.

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Mar 8, 3:37 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
337 PM EST WED MAR 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     NON-TSTM WND DMG 2 SE EAU CLAIRE         41.95N 86.28W
03/08/2017                   BERRIEN            MI   PUBLIC

            LARGE TREE DOWN ON M-140 BLOCKING ROADS.
            FROM SOCIAL MEDIA.

&&

GH
Local storm report, Mar 8, 3:41 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
341 PM EST WED MAR 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     NON-TSTM WND DMG 3 E WALLEN              41.17N 85.10W
03/08/2017                   ALLEN              IN   PUBLIC

            DOWNED POWER POLE CLOSED HIGHWAY RAMP .

&&

GH
Local storm report, Mar 8, 3:43 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
343 PM EST WED MAR 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     NON-TSTM WND DMG ANGOLA                  41.64N 85.00W
03/08/2017                   STEUBEN            IN   PUBLIC

            LOCAL MEIJER STORE EXPERIENCED ROOF DAMAGE.

&&

GH
Local storm report, Mar 8, 3:50 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
350 PM EST WED MAR 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     NON-TSTM WND DMG 1 SW GOLDEN LAKE        41.59N 85.08W
03/08/2017                   STEUBEN            IN   TRAINED SPOTTER

            ROOF AND SHINGLE DAMAGE TO SEVERAL HOMES IN
            THE AREA.

&&

MCS
Local storm report, Mar 8, 3:55 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
355 PM EST WED MAR 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     NON-TSTM WND DMG PERU                    40.75N 86.07W
03/08/2017                   MIAMI              IN   EMERGENCY MNGR

            THERE HAVE BEEN SEVERAL TREES DOWNED INTO
            POWERLINES AND ROADS ACROSS MIAMI COUNTY.
            ONE TREE FELL ON A HOUSE. THERE WAS ALSO A
            REPORT OF A SEMI ROLL OVER ON US 31 NEAR ST
            RD 16 IN MIAMI COUNTY.

&&

MCS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 9:46 PM ESTHigh Wind WarningIWXAllen, DeKalb, Elkhart, LaGrange, Marshall, Noble and 2 more20 hr

Nearby

Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.